The most common cause of night sweats in women is menopause. It typically occurs as a result of declining estrogen and progesterone production in the body. Other hormone disorders, low blood sugar, certain neuropathic conditions, and infections all have the potential to create the uncomfortable symptom as well. Sometimes, night sweats in women is a side-effect of medication, like anti-depressants. Other times, eating hot peppers or consuming alcohol and caffeine is to blame.
When a woman reaches the age of 35, or sometimes a few years later, hormone levels of estrogen and progesterone begin to steadily decline. During these stages of menopause, called perimenopause or pre-menopause, night sweats in women are quite common. While the symptom is generally harmless, some people find it incredibly bothersome. If it regularly interferes with a good night sleep, a gynecologist can usually recommend appropriate remedies. Hormone replacement therapy (HRT) or herbal supplements are frequently prescribed to ease nighttime discomfort.
Various hormone disorders may also be to blame. For example, people with hyperthyroidism, an overactive thyroid gland, may intermittently feel hot regardless of the temperature of their environment. When this condition is suspected, an endocrinologist can usually suggest various treatment options, such as medication or surgery.
In some cases, hot flashes are symptomatic of other serious health conditions, like certain forms of cancer. In those cases, however, other warning signs usually accompany night sweats in women. For example, lymphoma generally results in unexplained weight loss, in addition to hot flashes.
Aside from medical concerns, certain food items — like hot peppers — may be responsible for night sweats in women. Caffeine or alcohol consumption can also be a contributing factor. Some people find relief from the symptom easily, by eliminating or reducing these common ingredients from their diet.
Night sweats in women can also be caused by anxiety, or it may occur in response to periods of extreme stress. Occasionally, it is simply the body’s reaction to a new medication. Anti-depressants or other psychiatric drugs, for example, may cause it. Hot flashes caused by medicine may resolve on their own after a short period of continued therapy. Otherwise, when the drug is discontinued, the hot flashes will usually cease as well.
It is generally not wise to stop taking any medication without speaking to the prescribing doctor, though. Some drugs can cause serious health problems or adverse reactions if they are stopped abruptly. On occasion, a doctor may recommend adjusting the dosage to minimize its unpleasant effects without compromising positive qualities of the medication.